If you are taking aspirin on a daily basis to manage a heart problem, you may begin to notice changes in your dental health. The things that make aspirin have a positive impact on your heart can have an adverse impact on your gums. For example, your gums may begin to bleed more often than in the past. Below is a guide to the impact of aspirin and advice which will help you to minimise its effect on your dental health.
How aspirin works
If you are diagnosed with a heart condition, your doctor may recommend that you begin taking a low dose of aspirin on a daily basis. Aspirin acts as a blood thinner which helps to prevent blood clots from forming in your body. As time passes, the blood thinning properties of aspirin can cause your gums to bleed more easily, especially during or after brushing.
Why you should continue to take aspirin unless directed to stop by a doctor
If you notice that your gums are bleeding and you think the bleeding is caused by your daily dose of aspirin, you should not stop taking the medication. Your doctor has prescribed the medication to treat what could be a serious health condition, and while ceasing to take the aspirin may stop your bleeding gums, it could put the health of your heart at risk. You should only stop taking the aspirin if directed to do so by a medical professional. Although having bleeding gums can cause discomfort and leave a bad taste in your mouth, the actual volume of blood lost is extremely low and bleeding gums do not present a serious medical problem.
How to rule out other causes
If you notice that your gums are bleeding, the first thing you should do is book an appointment with your dentist. Your dentist will be able to examine your mouth and rule out any other causes. It could be that you are suffering from gum disease and that this is the real cause of the bleeding.
If your dentist finds another dental problem, they will be able to offer treatments to remedy it. If your dentist cannot find any other problems which could be causing the bleeding, they may recommend that you speak with your doctor about how the daily dose of aspirin is affecting you. They may also recommend that you use a softer toothbrush to lessen the irritation to your gums.
If you are worried about bleeding gums, contact a dentist today.